Byetta side effects linked to risk of pancreatitis
The FDA issued an alert yesterday indicating that the diabetes injection Byetta has been associated with serious and potentially fatal side effects for some users. There have been at least 30 reports of acute pancreatitis associated with the injection, which is given to some individuals with type 2 diabetes. The manufacturer has agreed to update the warning label to provide additional information about this potential Byetta side effect.
Byetta is an injection used by those who are unable to effectively lower their blood-sugar or blood-glucose levels with other diabetes drugs. It is co-marketed by Amylin Pharmaceuticals, Inc. and Eli Lilly & Co. It was approved by the FDA in 2005 and has been used by approximately 700,000 individuals throughout the United States.
Acute pancreatitis is an inflammation of the pancreas which can be fatal in some cases. Symptoms of the Byetta side effect could include severe abdominal pain which is persistent and may radiate to the back. This could be a potential sign of acute pancreatitis and it may be accompanied by nausea and vomiting.
The FDA indicates that the warning label will be updated to include additional information about the pancreatitis risk associated with Byetta. Although there is currently information about pancreatitis on the Byetta label, the new warning will provide clearer indications about the signs of problems and more information about the risks. If signs or symptoms of Byetta side effects appear, immediate medical attention should be sought and doctors have been advised to stop the medication immediately if pancreatitis is suspected.
UPDATE 8/19/2008: The FDA has issued a follow up alert about additional reports of pancreatitis for Byetta users. At least 6 new cases have been reported of hemorrhagic pancreatitis or necrotizing pancreatitis, resulting in at least two deaths.
The lawyers at Saiontz & Kirk, P.A. are evaluating and reviewing potential Byetta lawsuits for individuals with type 2 diabetes who have been diagnosed with pancreatitis which may have been caused by Byetta side effects. If you, a friend or family member have been diagnosed with acute pancreatitis after using the diabetes injection, request a free consultation.